Minnesota, 2004

Hail in Minnesota, August 25, 2004

August 25, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 9:55 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 25, 9:55 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT WED AUG 25 2004

.DISCUSSION...

AGAIN LARGE DEGREE OF OVERNIGHT CONVECTION TO S AND ONGOING MORNING
ACTIVITY...WHICH COMPLICATES MAIN ISSUE FOR DAY...WHICH IS SEVERE
WEATHER POTENTIAL.  OTHER THAN OBVIOUS AIRMASS MODIFICATION ISSUES
AND CLOUDS WHICH WL LIMIT SFC BASED DESTABILIZATION TDA OVER MAINLY
E...MAIN PROBLEM IS THAT UPPER LEVEL ENERGY DOES NOT TIME OUT WELL
FOR SEVERE THREAT...AS WAVE MOVES THROUGH LATE MORNING THROUGH EARLY
AFTERNOON WITH RISK OF ELEVATED TSRA.  UPR FORCING ABANDONS LOW LVL
FRONTAL ZONE/DRYLINE ACRS FAR WRN AREAS FOR LTR AFTERNOON...AND
ACTUALLY WL BE IN A WKLY LIFT HOSTILE ENVIRONMENT FOR A WHILE THIS
AFTERNOON.  SOURCE OF MID AND HIGH CLDS FM CONVECTION WL WKN GRIP ON
WRN AREAS LATER MORNING AND MIDDAY...ALLOWING BREAKING/CLEARING OF
CLDS AS WAVE MOVES BY. THIS WL BRING DECENT SFC HEATING INTO
PICTURE. HOWEVER...MOISTURE IS NOT NEARLY AS GOOD IN TRAJECTORY FOR
THIS AREA AS WNDS VEER SOMEWHAT...WITH DEEP WLY FLOW AT MRR...AND
INCREASINGLY WLY LOW LVL ALREADY AT NLG. STG UPR JET PUNCHES INTO SD
DURING LTR AFTN WITH ENTIRE AREA IN EXIT REGION. MOST DIVERGENT AND
LIFTY AREA WOULD BE ACRS NRN CWA...BUT WLY COMP REALLY FLUSHES OUT
THE MOISTURE ALFT. LOW LVL CONVERGENCE AXIS SETS UP ALG JAMES VLY
BY LATER AFTN...AND THIS ALONG WITH WAA REGION AHEAD WOULD BE FOCAL
AREA FOR AFTERNOON DEVELOPMENT AS STEEP MID LVL LAPSE RATES NOTED ON
WRN RAOBS LIES ABOVE THERMAL ZONE.  FOR NOW...WL DROP THINGS BACK TO
ISOLD ALONG CONVERGENCE AXIS FOR AFTN...BUT MAY HAVE TO RAISE KHON
AREAS BACK TO SCT LVL COVERAGE.

NOTE...IF ANYTHING DOES GET GOING ALONG THE DRYLINE...IT WILL
CERTAINLY HAVE A DECENT SEVERITY POTENTIAL WITH DEEP LAYER SHEAR.
EXPECT ISOLD SUPERCELLS TO DEVELOP...WITH LOW WBZ TO KEEP LARGE HAIL
THREAT AND DAMAGING WIND WITH STRENGTH OF SR MID LVL FLOW.

UPDATES OUT EARLIER...ANY MAY HAVE TO MAKE TWEEKS TO LOWER SOME ERN
TEMPERATURES AFTER A LITTLE FURTHER REVIEW MIDDAY...AND EVEN POSSIBLY
RAISE TMPS A BIT ACRS FAR W.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 25, 10:33 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT WED AUG 25 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL CONTINUE INTO MIDDAY FROM DE SMET TO
MARSHALL. SMALL HAIL IS LIKELY WITH THESE STORMS. A FEW STORMS
COULD ALSO DEVELOP THROUGH 3 PM ACROSS MUCH OF SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA...BUT THESE STORMS WILL NOT BE
SEVERE.

AFTER 5 PM...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THROUGH THE JAMES VALLEY...SPREADING TOWARD THE INTERSTATE 29
CORRIDOR TOWARD SUNSET. SOME STORMS LATE THIS AFTERNOON THROUGH
EARLY EVENING COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS...AS
WELL AS WIND GUSTS TO 80 MPH.

FINALLY...ADDITIONAL THUNDERSTORMS WHICH DEVELOP IN THE HIGH
PLAINS THIS EVENING WILL SPREAD EASTWARD INTO SOUTHEAST SOUTH
DAKOTA AFTER MIDNIGHT. A FEW STORMS HERE COULD ALSO PRODUCE
DAMAGING WIND GUSTS AND HAIL TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MIDDAY AND EARLY
AFTERNOON ALONG THE FRONTAL BOUNDARY SLIDING ACROSS FAR EASTERN
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. LARGE HAIL AND
DAMAGING WIND IS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT IN AREAS ALONG
THE
JAMES VALLEY EASTWARD TO INTERSTATE 29...AND AFTER 8 PM IN MUCH
OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 25, 9:15 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     4 W PARKSTON            43.39N 98.07W
08/23/2004  60 MPH           HUTCHINSON         SD   TRAINED SPOTTER

1126 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
08/23/2004  60 MPH           HUTCHINSON         SD   PUBLIC

&&

JH
Local storm report, Aug 25, 9:17 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 AM CDT WED AUG 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             SIOUX CITY              42.50N 96.39W
08/23/2004  0.88 INCH        WOODBURY           IA   TRAINED SPOTTER

            FELL ON NORTH SIDE OF TOWN

0406 PM     HAIL             NORTH SIOUX CITY        42.54N 96.50W
08/23/2004  1.25 INCH        UNION              SD   BROADCAST MEDIA

0440 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.75 INCH        UNION              SD   TRAINED SPOTTER

0517 PM     HAIL             ALCESTER                43.02N 96.63W
08/23/2004  0.88 INCH        UNION              SD   TRAINED SPOTTER

0528 PM     HAIL             2 W TYLER               44.28N 96.18W
08/23/2004  1.25 INCH        LINCOLN            MN   PUBLIC

0541 PM     HAIL             1 S ARCO                44.37N 96.18W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

0615 PM     HAIL             3 NE IVANHOE            44.49N 96.21W
08/23/2004  0.88 INCH        LINCOLN            MN   PUBLIC

0620 PM     HAIL             7 W FREEMAN             43.35N 97.57W
08/23/2004  0.88 INCH        HUTCHINSON         SD   PUBLIC

0645 PM     HAIL             FREEMAN                 43.35N 97.43W
08/23/2004  0.88 INCH        HUTCHINSON         SD   TRAINED SPOTTER

0649 PM     HAIL             1 NE CLAYTON            43.45N 97.64W
08/23/2004  1.00 INCH        HUTCHINSON         SD   PUBLIC

0950 PM     HAIL             10 NE WHITE             44.54N 96.50W
08/23/2004  0.75 INCH        BROOKINGS          SD   PUBLIC

0950 PM     TSTM WND GST     10 NE WHITE             44.54N 96.50W
08/23/2004  60 MPH           BROOKINGS          SD   PUBLIC

1015 PM     HAIL             7 NNE HENDRICKS         44.60N 96.37W
08/23/2004  0.75 INCH        LINCOLN            MN   TRAINED SPOTTER

            IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
            SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
            PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.

1035 PM     TSTM WND DMG     5 NE IVANHOE            44.52N 96.18W
08/23/2004                   LINCOLN            MN   PUBLIC

            6 INCH DIAMETER TREE LIMBS DOWN ON A FEW OLDER TREES.
            NUMEROUS OTHER SMALL BRANCHES DOWN.

1043 PM     HAIL             5 SSW STICKNEY          43.52N 98.48W
08/23/2004  0.75 INCH        AURORA             SD   PUBLIC

            IN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT
            LEAST 0.50 INCH OF RAIN IN 20 MINUTES.

1100 PM     FLASH FLOOD      12 NNE IVANHOE          44.62N 96.16W
08/23/2004                   LINCOLN            MN   PUBLIC

            TOTAL OF 8.75 INCHES OF RAIN FELL. WATER WAS RUNNING OVER
            DRIVEWAY AND A FEW COUNTY ROADS IN SPOTS.

1107 PM     HAIL             8 E CORSICA             43.42N 98.25W
08/23/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

1120 PM     TSTM WND GST     4 W PARKSTON            43.39N 98.07W
08/23/2004  60 MPH           HUTCHINSON         SD   TRAINED SPOTTER

1126 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
08/23/2004  60 MPH           HUTCHINSON         SD   PUBLIC

1145 PM     HAIL             3 NW ARMOUR             43.35N 98.39W
08/23/2004  1.00 INCH        DOUGLAS            SD   PUBLIC

&&

JH
Special weather statement, Aug 25, 12:37 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT WED AUG 25 2004

IAZ001-MNZ097-098-SDZ056-062-066-067-252000-
LINCOLN-LYON IA-MINNEHAHA-MOODY-PIPESTONE MN-ROCK MN-TURNER-
137 PM CDT WED AUG 25 2004

...FUNNEL CLOUDS IN THE AREA...

AT 134 PM CDT...FUNNEL CLOUDS HAVE BEEN REPORTED WEST OF
HARTFORD AND NEAR CENTERVILLE BY WEATHER SPOTTERS. THESE
FUNNELS ARE SHORT LIVED AND NOT EXPECTED TO POSE A SIGNIFICANT
THREAT TO PUBLIC SAFETY DUE TO THE MANNER IN WHICH THEY ARE
PRODUCED. HOWEVER...IF YOU SEE ONE OF THESE FUNNEL CLOUDS AND YOU
FEEL YOUR SAFETY IS AT RISK...TAKE IT UPON YOURSELF TO SEEK
APPROPRIATE SHELTER.

CONDITIONS THAT FAVOR FUNNEL CLOUD FORMATION WILL EXIST FOR 3 PM
CDT. BE AWARE OF THE POSSIBILITY OF SEEING A FUNNEL CLOUD...BUT ALSO
BE AWARE OF THE MINIMAL SAFETY THREAT THEY PRODUCE.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
August 25, 1:27 PM CST
Where
Lyon County, 2 mi E of Marshall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -95.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418889.